Friday, September 16, 2005

Clonidine toxicity

I had an interesting case the other day: Young F on methadone presented with change in mental status, reported intake of 3 pills of clonidine.
VS: HR 35-40, BP 90/40, RR 11, POx normal, FS normal
PE: Depressed mental status but easily arousable by voice. However, pt's arousal was *very* transient. Mydriasis.
Our treatment: fluids, narcan (0.4), atropine (first 0.5, then 1mg), charcoal
ED course: pt became very agitated with the narcan, but hemodynamics did not improve until given the second dose of atropine and fluids.
What I learned: (From Ford: Clinical Toxicology, 1st ed)Clonidine toxicity can present similar to opioid toxicity : CNS depression, resp depression, miosis. Clonidine may also cause significant bradycardia and hypotension. The CNS depression from clonidine toxicity is unusual in that pts are easily arousable transiently (as soon as you stop stimulating them or talking to them, they can return quickly to a severely depressed MS); this can create problems if you try to intubate without full RSI meds, b/c they may wake up during the intubation. Also, pts may require significant amount of narcan (adults 1-2 mg / dose, up to 10mg). The rest of the treatment involves supportive care, atropine, charcoal, followed by dopamine if refractory bradycardia and/or hypotension.



Post a Comment

<< Home